Napoleon Bonaparte was not only a brilliant military strategist, but he hit the bull’s eye when he remarked, “Most men die from their medicine, rather than from their disease.”
Now, a report published by the Canadian Institute of Health, says that adverse drug reactions send too many seniors to hospital. It’s because North Americans have become the most over-drugged society in history.
What an ironic situation! In the underdeveloped world people are dying from the lack of medical care. Now, in the developed world, unintended harmful drug reactions are causing thousands of deaths and hospital admissions every year. It appears that all our medical benefits come with a caveat. Too much of anything can often be worse than none at all.
The figures are frightening. According to the Centers for Disease Control, adverse drug reactions send 700,000 Americans to the hospital emergency ward every year. And if you’re a senior there’s a five times greater risk of ending up in hospital from drug reaction.
One of the main reasons is ‘polypharmacy’. Older people tend to be on multiple medications and the greater the number, the greater the risk of adverse reactions. For instance, people ages 65 and older comprise only 13% of the population, but they consume 30% of all prescription drugs. In this group adverse drug reactions are disasters waiting to happen.
But what are some of the largest pitfalls? A research study showed that blood thinners, such as warfarin, also known as Coumadin, caused 12.6% of hospital admissions for adverse drug reactions. The challenge when prescribing blood thinners is to find the proper dosage that prevents a blood clot, and not an overdose that triggers dangerous bleeding.
Increasing numbers of people are being treated by chemotherapy which often results in a decreased number of white blood cells that normally fight infection. To counteract this complication, drugs are now available to increase the number of white blood cells. But they are powerful drugs. A friend of mine recently came close to death when given this medication. Potent drugs may produce potent side-effects.
A sad commentary on our society is that narcotic painkillers, known as opioids, are high on the list of adverse drug reactions, often due to self abuse. Another distressing trend is the increasing number of young people who develop adverse drug reactions from medication used to treat the attention deficit hyperactivity disorder. I believe it is a huge medical and social blunder that so many children today are placed on this medication.
Years ago people did not require the number of sleeping pills that are used today. Some of the side-effects are incredible. For instance, one insomnia drug, zolpidem, called Ambien, results in some people getting up, eating uncontrollably, walking and even driving their cars without being aware they’re doing so.
Every night TV is inundated with ads for over-the-counter or prescription drugs. But the announcer invariably adds that it’s important to report to a doctor if the medication causes blurred vision, bleeding, memory impairment, erectile dysfunction, nausea, digestive upsets, dry mouth, difficulty breathing or suicidal feelings, etc etc.
And I wonder why anyone would want to take this medication unless they were close to death. Even then I’d prefer a glass of Chardonnay!
For the elderly it’s vital they take the minimum effective dose of all drugs as their kidneys and livers have less margin of safety. And the medication leftover from one day adds to the next, causing adverse drug reactions.
Patients are prudent to put all their pills in a paper bag and take it to their doctor once a year to see if some can be eliminated. A doctor can tell what drugs can be stopped immediately and what ones should be tapered off.
But the best defense is to find out as much as you can about your medication. One good source for general information is www.consumermedsafety.org
Early settlers in North America who faced enormous health challenges would roll in their graves if they were able to see our current over-drugged society.
See the web site www.docgiff.com. For comments firstname.lastname@example.org.